You are here:

Sleep Disorders/Tapering off Ritalin


QUESTION: "I am a 62 year old woman with Obstructive Sleep Apnea Syndrome (diagnosed 2011, Bipap). I have been taking Ritalin for 9 years for Idiopathic hypersomnia. I take 20 mg Ritalin SR at 7 am and 20 mg at 10 am. I the last few monthsI have been experiencing chest psi, irregular heartbeat, extreme insomnia, etc. I would like to taper off ritalin, although I do find it necessary to control my daytime sleepiness. What protocol do you recommend for weaning off Ritalin? Thank-you."

ANSWER: First of all weaning off the Ritalin without supplementing with something else will only cause worse problems.  What you need to do is speak to your physician and see if you can be switched to modafanil(Provigil) it has hardly no cardiac symptoms like Ritalin. Then you would take 1 modafanil and stop one Ritalin stay on that for at least 10 days, and keep supplementing until you are off it.  But you need to speak to your sleep specialist for this.  Here is the website for Provigil.If you don't have a sleep physician your local hospital can refer you.   feel free to email again Karel

---------- FOLLOW-UP ----------

QUESTION: Thank-you for your prompt response. I appreciate it. However, I have tried modafinil and I cannot tolerate it. It triggers a nasty histamine reaction. I have mastocytic enterocolitis, etc. Otherwise I would still be on it now. Suggestions?

ANSWER: You can try xyrem, but you need to go to a sleep center.  Withdrawing from Ritalin without supplementing it with something can be disasterous.   You must cut back so slow, like me I was very drug sensitive.  You would literally have to cut the pill. First off I would switch from time released to regular pill.  Then start reducing about 1/4 pill every 2 weeks.  You might need to take Ativan to ward off any withdrawal.  But you need to do this under doctors supervision since you have other problems.

---------- FOLLOW-UP ----------

QUESTION: Thank-you. However, I don't have narcolepsy, only idiopathic hypersomnia. Therefore, xyrem would not be prescribed in my case. Also, Ativan would be overkill. I had to wean off ritalin 2 years ago year for a sleep study. Weaning off was not easy. It took about 1 1/2 weeks. However, I was told to go back to the same dosage ofter the study. Do you have any other suggestions?

idiopathic hypersomnia and narcolepsy are both treated the same way.  Im sorry but I do not have any other suggestions.  If you are lowering the Ritalin since you are on it for so long, you will have rebound, sleepiness and may become agitated which is why you would need the Ativan, believe me it saves er visits for a shot, due to the nervousness. Everyone acts differently, so you know your body , and how it reacted to the time you did come off of it.But don't forget you are 2 years older, brain reacts differently, it could go smoothly or not which is why you need to consult your sleep physician to let him know, The only other suggestion is to change to the regular Ritalin and not timed release, this way your body is getting use to having it not stay in your system so long .  With the regular its 4 hours and then you need to take the next dose, at least you would be able to cut up the doses . you cant with long acting Ritalin.  With the regular Ritalin you can cut off 1/4 pill every 7 to 10 days.  The withdrawal would be less then coming off the timed release as side effects coming off it will take longer to normalize.  I don't have any other suggestions. Karel.

Sleep Disorders

All Answers

Answers by Expert:

Ask Experts


Karel Sleis


all questions on sleep disorders,expert on narcolepsy,its symptoms


i have narcolepsy since age l6

past chairman of the american narcolepsy association
member of narcolepsy network

©2016 All rights reserved.